Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 43, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 13, 2017, 7:16 PM CDT for 5 counties in South Dakota. It was in force for 59 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2017, 7:16 PM CDT (00:16 UTC)
- Expired
- Jun 13, 2017, 8:15 PM CDT
- In force
- 59 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clark County, SD, Codington County, SD, Deuel County, SD, Grant County, SD, Hamlin County, SD
The radar
The Sioux Falls radar (KFSD), 125 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 8:05 PM CDT | TSTM WND DMG | 3 Sw Milbank, SD | LARGE SECTION OF ROOF BLOWN OFF DAIRY BARN. |
| Jun 13, 8:10 PM CDT | TSTM WND DMG | Milbank, SD | MULTIPLE TREES DOWN, ELECTRICAL LINES DOWN. POSSIBLE FIRES STARTED DUE TO ELECTRICAL LINES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 49 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 3:13 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.3 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 118 J/kg
- Mixed-layer CIN
- -325 J/kg
- Mixed-layer LCL
- 1575 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 279 m²/s²
- 0-3 km storm-relative helicity
- 479 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 10.8
The text
As transmitted.
080
WUUS53 KABR 140016
SVRABR
SDC025-029-039-051-057-140115-
/O.NEW.KABR.SV.W.0043.170614T0016Z-170614T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
716 PM CDT TUE JUN 13 2017
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Deuel County in northeastern South Dakota...
Hamlin County in northeastern South Dakota...
Eastern Grant County in northeastern South Dakota...
Southeastern Clark County in northeastern South Dakota...
Southeastern Codington County in northeastern South Dakota...
* Until 815 PM CDT
* At 716 PM CDT, a severe thunderstorm was located near Bryant, or 20
miles north of Lake Thompson State Recreation Area, moving
northeast at 50 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Watertown, Milbank, Clear Lake, Estelline, Castlewood, Lake Norden,
Bryant, Hayti, Toronto, Waverly, Kranzburg, Goodwin, Astoria,
Revillo, Stockholm, Brandt, Strandburg, La Bolt, Troy and Altamont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for northeastern
South Dakota.
LAT...LON 4455 9752 4463 9756 4526 9664 4464 9645
4454 9645
TIME...MOT...LOC 0016Z 233DEG 46KT 4461 9740
HAIL...0.75IN
WIND...60MPH
$$
TDK3 follow-up statements
321
WWUS53 KABR 140035
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
735 PM CDT TUE JUN 13 2017
SDC025-140045-
/O.CAN.KABR.SV.W.0043.000000T0000Z-170614T0115Z/
Clark SD-
735 PM CDT TUE JUN 13 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLARK COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning moved out of the
warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 1000 PM CDT for northeastern
South Dakota.
LAT...LON 4455 9724 4479 9733 4526 9664 4464 9645
4454 9645
TIME...MOT...LOC 0035Z 238DEG 53KT 4476 9701
$$
SDC029-039-051-057-140115-
/O.CON.KABR.SV.W.0043.000000T0000Z-170614T0115Z/
Deuel SD-Hamlin SD-Grant SD-Codington SD-
735 PM CDT TUE JUN 13 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR DEUEL...HAMLIN...EASTERN GRANT AND SOUTHEASTERN CODINGTON
COUNTIES...
At 735 PM CDT, a severe thunderstorm was located over Castlewood, or
12 miles southeast of Watertown, moving northeast at 60 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Watertown, Milbank, Clear Lake, Estelline, Castlewood, Lake Norden,
Hayti, Toronto, Waverly, Kranzburg, Goodwin, Astoria, Revillo,
Stockholm, Brandt, Strandburg, La Bolt, Troy, Altamont and Bullhead
Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for northeastern
South Dakota.
LAT...LON 4455 9724 4479 9733 4526 9664 4464 9645
4454 9645
TIME...MOT...LOC 0035Z 238DEG 53KT 4476 9701
HAIL...0.75IN
WIND...60MPH
$$
TDK073
WWUS53 KABR 140054
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
754 PM CDT TUE JUN 13 2017
SDC029-039-051-057-140115-
/O.CON.KABR.SV.W.0043.000000T0000Z-170614T0115Z/
Deuel SD-Hamlin SD-Grant SD-Codington SD-
754 PM CDT TUE JUN 13 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR DEUEL...NORTHEASTERN HAMLIN...EASTERN GRANT AND SOUTHEASTERN
CODINGTON COUNTIES...
At 753 PM CDT, a severe thunderstorm was located near Altamont, or
near Clear Lake, moving northeast at 65 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Watertown, Milbank, Clear Lake, Estelline, Toronto, Waverly,
Kranzburg, Goodwin, Astoria, Revillo, Stockholm, Brandt, Strandburg,
La Bolt, Troy, Altamont, Bullhead Lake, Moritz, Claremont Colony and
Dempster.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for northeastern
South Dakota.
LAT...LON 4455 9692 4493 9711 4526 9664 4464 9645
4454 9645
TIME...MOT...LOC 0053Z 226DEG 57KT 4481 9679
HAIL...0.75IN
WIND...60MPH
$$
TDK980
WWUS53 KABR 140106
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
806 PM CDT TUE JUN 13 2017
SDC029-039-051-057-140116-
/O.EXP.KABR.SV.W.0043.000000T0000Z-170614T0115Z/
Deuel SD-Hamlin SD-Grant SD-Codington SD-
806 PM CDT TUE JUN 13 2017
...THE SEVERE THUNDERSTORM WARNING FOR DEUEL...NORTHEASTERN HAMLIN...
EASTERN GRANT AND SOUTHEASTERN CODINGTON COUNTIES WILL EXPIRE AT 815
PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with this thunderstorm.
A tornado watch remains in effect until 1000 PM CDT for northeastern
South Dakota.
LAT...LON 4455 9692 4493 9711 4526 9664 4464 9645
4454 9645
TIME...MOT...LOC 0106Z 270DEG 46KT 4490 9661
$$
TDKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:52 PM CDT, 4 hours 24 minutes earlier.
Area forecast discussion, Jun 13, 2:52 PM CDT, 4 hours 24 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 252 PM CDT Tue Jun 13 2017 .SHORT TERM...(This Evening through Wednesday Afternoon) Issued at 252 PM CDT Tue Jun 13 2017 Still plenty of clouds across much of the CWA this afternoon as dewpoints continue to climb through the upper 60s and lower 70s. Surface trough is west of the James valley, but looks to have cleared the Missouri valley as winds have turned north/northwest there already. CAM solutions still showing convection beginning in the next few hours, and will likely have to await the vort maxima over western Nebraska to get the larger scale ascent going. Severe parameters still support potential for large hail, damaging winds, and even an isolated tornado or two. Winds are more backed across the eastern CWA where there may be a better tornado potential. Initially, storms may fire over FSD CWA as satellite suggests the cumulus are becoming a bit more congested east of Chamberlain. Have made a few adjustments to POPs based on current thinking and CAM trends. Whatever activity that develops late this afternoon is expected to form a line/broken line of storms as activity pushes east into MN later this evening. Activity looks to be out of the area by 06Z tonight. Dry conditions will return on Wednesday, with breezy west winds. Highs will rise into the lower 80s for most locations. .LONG TERM...(Wednesday Evening through Tuesday) Issued at 252 PM CDT Tue Jun 13 2017 The long term looks to be a bit more tranquil. Flat mid level flow across the region should gradually transition to a western conus ridge and eastern conus trof by the end of the period. This should result in temperatures averaging out right around normal for most of the period. The highest probabilities for measurable rain should be on Saturday as a decent wave aloft moves across the forecast area. Stability progs suggest not much chance of severe weather throughout the entire long term. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 1239 PM CDT Tue Jun 13 2017 A mix of vfr/mvfr cigs will continue over the east into the afternoon, but mainly vfr conditions should take over by mid to late afternoon after some day time mixing. Showers and storms are expected to fire up late this afternoon and evening mainly around KABR/KATY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...TMT LONG TERM...TDK AVIATION...TDK
Hazardous weather outlook, Jun 13, 5:25 AM CDT, 13 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 525 AM CDT Tue Jun 13 2017 MNZ039-046-SDZ007-008-011-019>023-141030- Traverse-Big Stone-Marshall-Roberts-Day-Clark-Codington-Grant- Hamlin-Deuel- 525 AM CDT Tue Jun 13 2017 This Hazardous Weather Outlook is for portions of west central Minnesota and northeast South Dakota. .DAY ONE...Today and Tonight Thunderstorms will remain in the forecast this morning, and an isolated severe storm or two could produce hail to quarter size. Storms will redevelop this afternoon ahead of a cold front. The threat storms pose this afternoon include large hail, strong winds, and tornadoes. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested this afternoon. SDZ005-006-010-017-018-036-037-051-141030- McPherson-Brown-Edmunds-Faulk-Spink-Hyde-Hand-Buffalo- 525 AM CDT Tue Jun 13 2017 This Hazardous Weather Outlook is for portions of central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight Thunderstorms will remain in the forecast early today, however severe weather is not expected for the rest of the morning hours. Storms will redevelop this afternoon ahead of a cold front. Storms that form this afternoon could generate large hail and strong winds. An isolated tornado or two is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested this afternoon. SDZ003-004-009-015-016-033>035-045-048-141030- Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Jones- Lyman- 525 AM CDT Tue Jun 13 2017 /425 AM MDT Tue Jun 13 2017/ This Hazardous Weather Outlook is for portions of central South Dakota and north central South Dakota. .DAY ONE...Today and Tonight Thunderstorms will remain in the forecast through the early morning hours, however no severe weather is expected. Thunderstorm chances will rapidly diminish through the mid to late morning hours with dry conditions this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Connelly
In the hours before
Local storm report, Jun 13, 5:55 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
555 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM HAIL BATH 45.47N 98.32W
06/13/2017 E0.50 INCH BROWN SD EMERGENCY MNGR
&&
RVLocal storm report, Jun 13, 5:59 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
559 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM TORNADO 5 SSW ZELL 44.83N 98.77W
06/13/2017 HAND SD LAW ENFORCEMENT
SEVERAL BUILDINGS AND TREES DAMAGED. RADAR
ESTIMATED TIME.
&&
RLLocal storm report, Jun 13, 6:07 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
607 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND DMG 2 W BRENTFORD 45.16N 98.36W
06/13/2017 SPINK SD NWS EMPLOYEE
TREE LIMBS DOWN.
&&
RLLocal storm report, Jun 13, 6:08 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
608 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND DMG 1 N BRENTFORD 45.17N 98.32W
06/13/2017 SPINK SD TRAINED SPOTTER
POWER POLE SNAPPED. RADAR ESTIMATED TIME.
&&
RLLocal storm report, Jun 13, 6:11 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
611 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TORNADO 1 S GROTON 45.44N 98.10W
06/13/2017 BROWN SD TRAINED SPOTTER
&&
RLLocal storm report, Jun 13, 6:44 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
644 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM FUNNEL CLOUD 3 W PIERPONT 45.50N 97.89W
06/13/2017 DAY SD TRAINED SPOTTER
&&
RLThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 7:10 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Clark, Codington, Day, Grant, Hamlin and 3 more | 65 min |
| Jun 13, 7:22 PM CDT | Severe Thunderstorm Warning | ABR | Marshall | 23 min |
| Jun 13, 7:24 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Marshall | 21 min |
| Jun 13, 7:38 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Marshall | 52 min |
| Jun 13, 7:45 PM CDT | Tornado Warning | ABR | Day, Marshall, Roberts | 34 min |
| Jun 13, 8:03 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Grant, Roberts | 42 min |
| Jun 13, 8:12 PM CDT | Severe Thunderstorm Warning | ABR | Marshall, Roberts | 33 min |
| Jun 13, 8:38 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 22 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.